Back to Journals » Drug, Healthcare and Patient Safety » Volume 1

Prevention of NSAID-related upper gastrointestinal toxicity: a meta-analysis of traditional NSAIDs with gastroprotection and COX-2 inhibitors

Authors Rostom A, Muir K, Dube C, Lanas A, Jolicoeur E, Tugwell P

Published 28 October 2009 Volume 2009:1 Pages 47—71

DOI https://doi.org/10.2147/DHPS.S4334

Review by Single-blind

Peer reviewer comments 2

Alaa Rostom1, Katherine Muir2, Catherine Dube3, Angel Lanas4, Emilie Jolicoeur3, Peter Tugwell3

1University of Calgary, Calgary, Alberta, Canada; 2University of Toronto, Toronto, Ontario, Canada; 3University of Ottawa, Ottawa, Ontario, Canada; 4University Hospital Lozano Blesa, Instituto Aragones de Ciencias de la Salud, Zaragoza, Spain

Background: Traditional NSAIDs (tNSAIDs) and COX-2 inhibitors (COX-2s) are important agents for the treatment of a variety or arthritic conditions. The purpose of this study was to systematically review the effectiveness of misoprostol, H2-receptor antagonists (H2RAs), and proton pump inhibitors (PPIs) for the prevention of tNSAID related upper gastrointestinal (GI) toxicity, and to review the upper gastrointestinal (GI) safety of COX-2s.

Methods: An extensive literature search was performed to identify randomized controlled trials (RCTs) of prophylactic agents used for the prevention of upper GI toxicity, and RCTs that assessed the GI safety of the newer COX-2s. Meta-analysis was performed in accordance with accepted techniques.

Results: 39 gastroprotection and 69 COX-2 RCTs met inclusion criteria. Misoprostol, PPIs, and double doses of H2RAs are effective at reducing the risk of both endoscopic gastric and duodenal tNSAID-induced ulcers. Standard doses of H2RAs are not effective at reducing the risk of tNSAID-induced gastric ulcers, but reduce the risk of duodenal ulcers. Misoprostol is associated with greater adverse effects than the other agents, particularly at higher doses. COX-2s are associated with fewer endoscopic ulcers and clinically important ulcer complications, and have fewer treatment withdrawals due to GI symptoms than tNSAIDS. Acetylsalicylic acid appears to diminish the benefit of COX-2s over tNSAIDs. In high risk GI patients, tNSAID with a PPI or a COX-2 alone appear to offer similar GI safety, but a strategy of a COX-2 with a PPI appears to offer the greatest GI safety.

Conclusion: Several strategies are available to reduce the risk of upper GI toxicity with tNSAIDs. The choice between these strategies needs to consider patients’ underlying GI and cardiovascular risk.

Keywords: NSAID, gastrointestinal toxicity, COX-2 inhibitors

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF] 

 

Readers of this article also read:

Body protective compound-157 enhances alkali-burn wound healing in vivo and promotes proliferation, migration, and angiogenesis in vitro

Huang T, Zhang K, Sun L, Xue X, Zhang C, Shu Z, Mu N, Gu J, Zhang W, Wang Y, Zhang Y, Zhang W

Drug Design, Development and Therapy 2015, 9:2485-2499

Published Date: 30 April 2015

Preparation and clinical evaluation of nano-transferosomes for treatment of erectile dysfunction

Ali MFM, Salem HF, Abdelmohsen HF, Attia SK

Drug Design, Development and Therapy 2015, 9:2431-2447

Published Date: 29 April 2015

Local sustained delivery of acetylsalicylic acid via hybrid stent with biodegradable nanofibers reduces adhesion of blood cells and promotes reendothelialization of the denuded artery

Lee CH, Lin YH, Chang SH, Tai CD, Liu SJ, Chu Y, Wang CJ, Hsu MY, Chang H, Chang GJ, Hung KC, Hsieh MJ, Lin FC, Hsieh IC, Wen MS, Huang Y

International Journal of Nanomedicine 2014, 9:311-326

Published Date: 6 January 2014

Attrition of Canadian Internet pharmacy websites: what are the implications?

Veronin MA, Clancy KM

Drug, Healthcare and Patient Safety 2013, 5:171-179

Published Date: 15 August 2013

Ocular rhinosporidiosis with staphyloma formation: a case with unusual features

Tissa Senaratne, Kapila Edussuriya, Mangala Dhanapala, et al

Eye and Brain 2011, 3:1-4

Published Date: 12 January 2011